Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

July 18, 2016Halifax County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 18, 2016, 4:02 PM EDT for Halifax County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 4:02 PM EDT (20:02 UTC)
Expired
Jul 18, 2016, 4:30 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:12 PM EDTTSTM WND DMG5 Sse Leda, VATREE DOWN NEAR CHATHAM RD AT MEADVILLE RD. TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS81 KRNK 182002
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT MON JUL 18 2016
 
VAZ058-182030-
HALIFAX-
402 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT 
SOUTHWESTERN HALIFAX COUNTY...

AT 402 PM EDT...A STRONG THUNDERSTORM WAS NEAR RIDGEWAY...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
HALIFAX...
LEDA...
AND CRYSTAL HILL.

EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.

LAT...LON 3664 7904 3679 7916 3685 7914 3691 7909
      3685 7884
TIME...MOT...LOC 2002Z 306DEG 5KT 3684 7909 
$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:58 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 18, 2:58 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
258 PM EDT Mon Jul 18 2016

.SYNOPSIS...
A weak cold front will approach from the northwest tonight before
crossing the region Tuesday. Weak high pressure follows the front
with drier weather for mid and late week.
&&

.NEAR TERM /THROUGH TUESDAY/...
As of 225 PM EDT Monday...

Leading band of convection along a residual outflow boundary
continues to weaken entering the western mountains as it
encounters drier air aloft and little moisture convergence. This
despite decent instability across the entire region with highest
in the east where seeing weak lee troughing and strong surface
theta-ridging. Models continue to differ on how added convection
evolves into this evening with several showing little east of
the current line, until coverage runs around the downslope and
redevelops out east in the lee trough similar to the latest HRRR.
Others show more weak lift over the mountains early on, and have
at least scattered coverage once weak mixing of ongoing dry air
fades and residual outflow works into the higher CAPES. However
this remains iffy per some drop off in current dewpoints, and
little support aloft with perhaps the far west and eventually the
southeast having the best chances into this evening. Therefore
keeping more scattered pops going given uncertainty before briefly
decreasing after sunset.

Surface cold front will be sagging in from the northwest late
tonight with guidance showing another impulse sliding in along the
boundary toward daybreak. Lack of much leftover instability should
preclude widespread deeper convection but appears enough support
to perhaps bring another cluster of shra/tsra across the west and
north late. This supports bumping pops back into medium chance
levels espcly northwest late, otherwise partly/mostly cloudy with
patchy fog around by morning. Lows quite warm/muggy ahead of the
front with mid 60s to the lower 70s overnight.

Mid level wave passes Tuesday morning allowing the surface front
to drift in from the northwest, reaching eastern sections late in
the day. This should allow a slow flux of dry advection to take
shape but just how fast during heating remains in question. Latest
model consensus showing better convective development taking place
along the Blue Ridge by early afternoon per latest forecast 850 mb
theta-e, then translating into the south/east as the axis of
higher pwats leans over along the front. However degree of early
clouds may tend to limit instability more than forecast outside of
the southeast, so keeping mostly chance pops for now with focus
mainly along old outflow and near the front. Severe threat also
looks iffy given lack of much shear although more unidirectional
flow aloft could allow for a bit more clustering/banding espcly
southeast late. Temps likely not quite as hot per early clouds
but still 90ish east and 80s mountains.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Monday...

As the upper trof over the Pacific northwest moves east late in the
week it will flatten the ridge across the midsection of the country,
leaving us in weak quasi zonal flow on the hot side of the jet stream.
This will allow the heat to build throughout the weekend with air
temperatures well into the 90s and heat index values over 100 east of
the Ridge, a bit cooler to the west. Our chances for showers and
thunderstorms will also be increasing through the weekend, especially
as we head into Monday with a cold front approaching from the northwest.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 330 PM EDT Monday...

As the upper trof over the Pacific northwest moves east late in the
week it will flatten the ridge across the midsection of the country,
leaving us in weak quasi zonal flow on the hot side of the jet stream.
This will allow the heat to build throughout the weekend with air
temperatures well into the 90s and heat index values over 100 east of
the Ridge, a bit cooler to the west. Our chances for showers and
thunderstorms will also be increasing through the weekend, especially
as we head into Monday with a cold front approaching from the northwest.
&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 1225 PM EDT Monday...

Broken band of convection associated with an upstream outflow
band slowly approaching the northwest taf sites and likely to
spill into those areas by 18-19z/2-3pm. This line may hold
together enough or redevelop to bring a period of IFR/MVFR
cigs/vsbys to KLWB/KBLF including gusty winds so included a tempo
group there for now. Farther east, things a bit more uncertain as
to the evolution of convection given differing solutions and dry
air aloft. However strong instability combined with backing low
level flow likely enough to bring at least scattered storms out to
the Blue Ridge, and espcly north to KLYH by late afternoon/early
evening. Thus may include tempo groups in spots pending trends
prior to release. Otherwise keeping vicinity mention with
coverage more iffy heading toward KDAN pending development in the
lee trough by this evening.

Fog tonight is iffy as models keep some cloudiness around with
potential lingering showers or storms in the west with another
impulse sliding across along the front. Think combination of
expected showers around KLWB and KBCB enough to lower them into
IFR in fog with more spotty nature MVFR east of the mountains for
now. Also included some lingering prevailing showers into the
evening given possible redevelopment with most ending by midnight.

Front should be located near the Blue Ridge by Tuesday, again
providing the focus for scattered to numerous afternoon/evening
convection. However, most models suggest that activity Tuesday,
will be confined more to the southeast half of the area, with
less impact on KLWB/KBLF and perhaps even KBCB. Therefore will
trend with a period of VFR after fog/stratus fade with areas of
bkn strato-cu and mid deck around. Expect most convection to be
later in the day and beyond the valid taf period so not including
mention on Tuesday at this point.

Extended aviation discussion...

Drier air works in behind the front by Wednesday followed by
strong high pressure aloft that looks to bridge east across the
region into next weekend. Cant totally rule out an isolated storm
each afternoon/evening through the period but appears overall VFR
outside of the typical late night valley fog in spots.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/WP
Hazardous weather outlook, Jul 18, 3:10 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT MON JUL 18 2016

NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-191915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
310 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO TONIGHT. A FEW OF
THESE COULD BE STRONG TO SEVERE WITH WIND DAMAGE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY
AFTERNOON...WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-019-020-WVZ042>044-507-508-191915-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
310 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO TONIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LOCALLY DAMAGING WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONGER THUNDERSTORMS CONTAINING GUSTY WINDS WILL BE
POSSIBLE AGAIN INTO TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 3:30 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT MON JUL 18 2016

VAZ044-045-182000-
CAMPBELL-PITTSYLVANIA-
330 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA AND SOUTHWESTERN CAMPBELL COUNTIES...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS OVER ALTAVISTA...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
MT AIRY...
EVINGTON...
AND HODGES.

EXPECT WIND GUSTS NEAR 50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL
WITH THIS STORM.

LAT...LON 3717 7900 3706 7909 3705 7909 3693 7919
      3711 7940 3725 7926
TIME...MOT...LOC 1928Z 308DEG 11KT 3714 7929

MBS
Special weather statement, Jul 18, 3:33 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON JUL 18 2016

VAZ044-058-182000-
HALIFAX-PITTSYLVANIA-
333 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL PITTSYLVANIA AND NORTHWESTERN HALIFAX COUNTIES...

AT 332 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEDA...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
MT AIRY...
NATHALIE...
AND INGRAM.

EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.

LAT...LON 3682 7928 3699 7919 3691 7881 3666 7895
TIME...MOT...LOC 1932Z 293DEG 8KT 3688 7916

MBS
Special weather statement, Jul 18, 3:42 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON JUL 18 2016

VAZ043-044-182030-
HENRY-PITTSYLVANIA-
342 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA...AND EAST CENTRAL HENRY COUNTIES AND THE
WESTERN CITY OF DANVILLE...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS NEAR SANDY RIVER...AND
MOVING TO THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
AXTON...
BLAIRS...
SWANSONVILLE...
AND SANDY RIVER.

EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.

LAT...LON 3664 7973 3675 7968 3672 7934 3655 7946
TIME...MOT...LOC 1941Z 292DEG 7KT 3667 7963

MBS
Special weather statement, Jul 18, 3:49 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON JUL 18 2016

NCZ003-020-182030-
YADKIN-SURRY-
349 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORMS WILL AFFECT CENTRAL YADKIN AND
SOUTHWESTERN SURRY COUNTIES...

AT 347 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM STATE ROAD TO
NEBO...AND WERE MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
ELKIN...
YADKINVILLE...
JONESVILLE...
BOONVILLE...
AND EAST BEND.

EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THESE
STORMS.

LAT...LON 3624 8087 3633 8087 3634 8090 3638 8087
      3619 8044 3614 8044 3612 8046 3611 8050
      3609 8051 3605 8050 3605 8053
TIME...MOT...LOC 1947Z 313DEG 13KT 3633 8087 3623 8064

MBS
Special weather statement, Jul 18, 3:56 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT MON JUL 18 2016

VAZ045-058-059-182030-
CHARLOTTE-HALIFAX-CAMPBELL-
356 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CHARLOTTE...SOUTHEASTERN CAMPBELL AND NORTH CENTRAL
HALIFAX COUNTIES...

AT 355 PM EDT...A STRONG THUNDERSTORM WAS OVER HAT CREEK...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
PHENIX...
WREN...
ASPEN...
AND HAT CREEK.

EXPECT WIND GUSTS NEAR 50 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.

LAT...LON 3710 7906 3720 7899 3711 7871 3693 7892
TIME...MOT...LOC 1955Z 310DEG 12KT 3714 7896

MBS
Special weather statement, Jul 18, 4:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT MON JUL 18 2016

VAZ058-182030-
HALIFAX-
402 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN HALIFAX COUNTY...

AT 402 PM EDT...A STRONG THUNDERSTORM WAS NEAR RIDGEWAY...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
HALIFAX...
LEDA...
AND CRYSTAL HILL.

EXPECT WIND GUSTS NEAR 45 MPH AND VERY HEAVY RAINFALL WITH THIS
STORM.

LAT...LON 3664 7904 3679 7916 3685 7914 3691 7909
      3685 7884
TIME...MOT...LOC 2002Z 306DEG 5KT 3684 7909

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:30 PM EDTSpecial Weather StatementRNKCampbell30 min
Jul 18, 3:33 PM EDTSpecial Weather StatementRNKHalifax27 min
Jul 18, 3:42 PM EDTSpecial Weather StatementRNKCity of Danville48 min
Jul 18, 3:56 PM EDTSpecial Weather StatementRNKCharlotte34 min
Jul 18, 4:11 PM EDTSpecial Weather StatementRNKCharlotte64 min
Jul 18, 4:27 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax36 min
Jul 17, 9:23 PM EDTAreal Flood AdvisoryRNKWilkes112 min
Jul 18, 3:49 PM EDTSpecial Weather StatementRNKYadkin41 min
Jul 18, 4:23 PM EDTSpecial Weather StatementRNKRockingham67 min
Jul 18, 4:39 PM EDTSpecial Weather StatementRNKYadkin51 min
Jul 18, 5:32 PM EDTSpecial Weather StatementRNKCaswell28 min
Jul 18, 3:10 PM EDTSpecial Weather StatementRNKMonroe35 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.